CoQ10 may relieve aches from statins
DEAR DOCTOR K: I’m a 61-year-old man. My doctor wants me to take a statin to lower my cholesterol, but I’m worried about muscle damage. I found a website that claimed coenzyme Q10 would help. Is that right?
DEAR READER: It might be, but coenzyme Q10 has not been well studied. It surely should be: Tens of millions of people take statins in the United States alone. They powerfully lower total cholesterol and LDL (“bad”) cholesterol levels in the blood. More important, they reduce the risk of heart attacks.
Although the current crop of statins is relatively safe, they can have side effects. Muscle aches are among the most common complaints: About one in 10 to one in 20 people get them after starting statins. Fortunately, serious muscle injury is rare – more like one in a thousand people.
When muscle aches occur, they are usually mild, but they can be really bothersome. They usually resolve quickly when the statin dose is reduced or therapy is stopped. Sometimes switching to a different kind of statin will eliminate the aches. People taking statins who also have an underactive thyroid condition or kidney problems are more prone to muscle aches. People taking statins who also take some other drugs are at higher risk, too. Perhaps the most commonly prescribed drugs that can interact with statins to cause muscle problems are the calcium-channel blockers diltiazem and verpamil and the antidepressant sertraline.
It would be great if coenzyme Q10 could help relieve muscle aches, since many people need their cholesterol lowered. And it makes sense that it could help, since there is good evidence that statin therapy depletes levels of coenzyme Q10 in muscle.
Coenzyme Q10 is a compound made naturally in the body. Depleted body levels of the compound can be restored by taking it as a dietary supplement. It is available as a nonprescription product.
To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.